I had full TT surgery on 3-29-12. 2 months post-op, I woke up with a sore ribcage & what looked like a tube running from my left side up into my ribcage. My PS told me that it was a clotted vein & nothing to worry about. He told me to take aspirin & that it would go away on it's own. I am now 5 months post-op & the vein is still bulging out & PS still says it will go away. My ribs get so sore sometimes that it hurts to sit down. Is this normal & if so, what can I do to unclot the vein?
Clotted Vein on Left Side of Abdomen After Tummy Tuck Surgery? (photo)
Doctor Answers (2)
Cord like vein after a tummy tuck
This condition occurs with tummy tuck and breast augmentation and is phlebitis of the superficial epigastric vein. Your surgeon is correct that aspirin and time will solve the issue, and stretch and massage may also help pop the cord and release the pull.
Web reference: http://www.peterejohnsonmd.com/tummy-tuck
Your surgeon is giving you good advice.
This cord-like or tendon-like band is indeed a clotted vein, which can happen with any operation, or even an IV in the hand. Your body has plenty of veins to take up the function of the now-obliterated vein, so you really don't need this one, just as you don't need varicose veins that are surgically removed from the legs. Lots of extra veins exist, so this clotted vein will eventually soften, but will never re-open.
When this happens with the inframammary incision for breast augmentation, it is called Mondor's thrombophlebitis or Mondor's cord. Same issue; same treatment (ibuprofen and maybe warm compresses initially); same no-worries long-term!
Aspirin is OK; most of us would suggest ibuprofen, as it is a bit more potent of an anti-inflammatory medication, but both are suited for the job of reducing discomfort and inflammation. But it will take your body months to soften the fibrous clot within the vessel, and the larger the vein was, the longer it takes for your body to eventually soften the clot/fibrous scar within the vessel.
Do not worry, this clot cannot travel and cause problems like those of the deep veins of the leg or from the heart. Your only concern here is the discomfort and visible band, both of which will (eventually) settle down if not "go away" completely. Rest easy and best wishes! Dr. Tholen
Web reference: http://www.mpsmn.com/body-procedures/tummy-tuck
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.